Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Indianapolis, IN

June 9, 20194 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 9, 2019, 9:18 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 9:18 PM EDT (01:18 UTC)
Expired
Jun 10, 2019, 12:15 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IN, Johnson County, IN, Marion County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS53 KIND 100118
FFWIND
INC059-081-097-145-100415-
/O.NEW.KIND.FF.W.0020.190610T0118Z-190610T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
918 PM EDT Sun Jun 9 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Shelby County in central Indiana...
  Southwestern Hancock County in central Indiana...
  Northeastern Johnson County in central Indiana...
  Southeastern Marion County in central Indiana...

* Until 1215 AM EDT.

* At 918 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area...with estimates 
  approaching 2 inches across northwest Shelby County since 830 PM 
  EDT. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Indianapolis, Cumberland, New Palestine, Fairland and Boggstown. 

This includes Interstate 74 between mile markers 97 and 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600

$$

Ryan
2 follow-up statements
587 
WGUS73 KIND 100245
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1045 PM EDT Sun Jun 9 2019

INC059-081-097-145-100415-
/O.CON.KIND.FF.W.0020.000000T0000Z-190610T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby IN-Hancock IN-Johnson IN-Marion IN-
1045 PM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
NORTHWESTERN SHELBY...SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND
SOUTHEASTERN MARION COUNTIES...

At 1044 PM EDT, Doppler radar indicated heavy rain diminishing 
across the warned area.  Flash flooding is already occurring and 
will likely continue through midnight.

Some locations that will experience flooding include...
Indianapolis, Cumberland, New Palestine, Fairland and Boggstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600

$$

Ryan
913 
WGUS73 KIND 100411
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1211 AM EDT Mon Jun 10 2019

INC059-081-097-145-100420-
/O.EXP.KIND.FF.W.0020.000000T0000Z-190610T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby IN-Hancock IN-Johnson IN-Marion IN-
1211 AM EDT Mon Jun 10 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHELBY...SOUTHWESTERN
HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION COUNTIES WILL
EXPIRE AT 1215 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3979 8586 3955 8588 3954 8602 3979 8600

$$

Puma

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:51 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 6:51 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Sun Jun 9 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 353 PM EDT Sun Jun 9 2019

Chances for showers and storms will continue through tomorrow
morning, before a second upper level wave kicks the original upper
low eastward and brings rain chances to an end through Tuesday
night. More shower and storm chances will come mid week as another
frontal system approaches. Temperatures much of this week will be
below normal for the time of year.

&&

.NEAR TERM /Tonight/...
Issued at 353 PM EDT Sun Jun 9 2019

Scattered showers and a few storms are ongoing this afternoon, and
expect this to continue much of the night. Not everyone will see
rain, but where rain does fall, a good soaking may occur due to
slow movement of the showers and storms.

Consensus temperatures fit relatively well with what we've seen
the last several nights under the influence of this low, and were
generally accepted.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 353 PM EDT Sun Jun 9 2019

Precipitation will begin to exit the area Monday morning as
another upper wave moves into the area and begins to eject the
first low eastward. Expect dry weather by Monday afternoon, and
this will continue through at least Tuesday night. The next chance
for showers and storms will come mainly Wednesday afternoon as
another frontal system approaches.

Consensus temperatures appeared reasonable. Expect temperatures
below normal for the time of year with highs in the 70s and lows
in the 50s.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 321 PM EDT Sun Jun 9 2019

The long term period will have below normal temperatures
throughout, slowly increasing a bit each day. A frontal system
will be moving through and out of the area Wednesday night into
Thursday, with chances for thunderstorms early Wednesday night and
then just some low chances for showers through the day on Thursday
on the back side of the system. Thursday night through Friday look
dry with cool high pressure quickly traversing the area. By Friday
night though the upper trough re-establishes itself and sends an
upper wave southeast into Indiana, bringing in a frontal system
and chances for showers and thunderstorms to the area through the
weekend.

&&

.AVIATION /Discussion for 100000Z TAF Issuance/...
Issued at 651 PM EDT Sun Jun 9 2019

Ceiling restrictions will continue through Monday morning...with
widespread VFR conditions returning for Monday afternoon and
night.

Low pressure over southwest portions of central Indiana this
evening will lift northeast across the area tonight before being
kicked east of the region Monday by a trailing cold front. Expect
periodic showers with perhaps a few rumbles of thunder through
the evening immediately downstream from the track of the low with
primary impacts to KIND and possibly KBMG as the low passes by.
Restrictions will be possible within any heavier shower or storm
this evening. Beyond 06Z...most of the convection will be east of
the area with just isolated showers. VCSH wording should work fine
for the second half of the overnight at KBMG and KIND with dry
conditions developing at KHUF and KLAF further west. Winds will be
light and variable through much of the night.

While periodic MVFR ceilings will continue through tonight...model
soundings favor ceilings falling in the predawn hours potentially
into IFR levels before bouncing back as boundary layer mixing
commences by midday Monday. With the front pushing deeper moisture
east of the region by the afternoon...clouds will scatter by late
day setting up mainly clear skies for Monday night. Surface winds
will become the primary impact to aviators during the afternoon
with northwest wind gusts peaking at 25-30kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...CP
AVIATION...Ryan
Hazardous weather outlook, Jun 9, 3:55 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 PM EDT Sun Jun 9 2019

INZ021-028>031-035>049-051>057-060>065-067>072-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
355 PM EDT Sun Jun 9 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: A few showers and embedded thunderstorms will be possible
tonight.

Hazards: Heavy rainfall...lightning...gusty winds.

Timing: Rain and storms possible at any time.

Discussion: Scattered showers with isolated thunderstorms will
spread across Central Indiana tonight as an upper level low moves
north into the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There are chances for showers and thunderstorms over central
Indiana on Monday morning...and then again on Wednesday and
Thursday. Widespread severe storms are not expected.

Discussion: Rain will be swept east of the region by a cold front on
Monday morning. Cooler weather is expected for much of next
week...with additional chances for showers and thunderstorms
Wednesday and Thursday as an upper level wave drifts through the Ohio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:50 PM EDTFlash Flood WarningINDBrown, Monroe, Morgan3 hr
Jun 9, 9:05 PM EDTAreal Flood AdvisoryINDHancock, Marion, Shelby3 hr
Jun 9, 10:11 PM EDTAreal Flood AdvisoryINDHamilton, Marion2 hr
Jun 9, 10:40 PM EDTRiver Flood WarningINDMarion11 hr
Jun 10, 11:11 AM EDTRiver Flood WarningINDMarion3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.